Tab Application Banner
  • Users Online: 1078
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2017  |  Volume : 12  |  Issue : 4  |  Page : 230-231

Ibuprofen: When the savior turns tormentor!


1 Department of Rheumatology, Gleneagles Global Health City, Chennai, Tamil Nadu, India
2 Institute of Liver Disease and Transplantation, Global Health City, Chennai, Tamil Nadu, India
3 Department of Gastroenterology, Global Health City, Chennai, Tamil Nadu, India
4 Department of Pathology, Gleneagles Global Health City, Chennai, Tamil Nadu, India

Date of Web Publication16-Nov-2017

Correspondence Address:
Mayank Jain
Department of Gastroenterology, Gleneagles Global Health City, Chennai - 600 100, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/injr.injr_96_17

Rights and Permissions

How to cite this article:
Kirthi R, Varghese J, Jain M, Vij M, Venkataraman J. Ibuprofen: When the savior turns tormentor!. Indian J Rheumatol 2017;12:230-1

How to cite this URL:
Kirthi R, Varghese J, Jain M, Vij M, Venkataraman J. Ibuprofen: When the savior turns tormentor!. Indian J Rheumatol [serial online] 2017 [cited 2019 Oct 22];12:230-1. Available from: http://www.indianjrheumatol.com/text.asp?2017/12/4/230/213797



Dear Editor,

Drug-induced liver injury (DILI) is liver damage caused by a drug itself or by its metabolic products. Rheumatological disorders require long-term nonsteroidal anti-inflammatory drugs. Several of them can cause a DILI on a background of a normal liver or an autoimmune-related liver disease. Other drugs that can harm the liver include analgesics, methotrexate, herbal medicines, and antibiotics. We present an interesting case that highlights this issue.

A 36-year-old female, who was diagnosed to have Sjogren's syndrome, with recurrent hypokalemic paralysis and sicca, was admitted with jaundice, nausea, and fatigue for 5 days and altered sensorium for 2 days. A week before admission, the patient had taken ibuprofen for toothache in a dose of 400 mg three times a day for 3 days. She was on regular potassium supplementation for hypokalemia and thyroid replacement therapy for hypothyroidism. Her previous liver function tests were normal. On examination, the patient had deep icterus and altered sensorium. A diagnosis of ibuprofen-related DILI masquerading as acute liver failure was made.

Liver function tests showed a direct hyperbilirubinemia (serum bilirubin: 20.62 mg/dL; direct bilirubin: 15.45 mg/dL) and mild elevation of transaminases (aspartate transaminase: 211 U/L; alanine transaminase: 126 U/L). Total protein, albumin:globulin ratio, and alkaline phosphatase were normal. Prothrombin time and INR were prolonged at 32.8 s and 2.59 s, respectively. Viral markers for hepatitis A, B, C, and E were negative. Liver transplant was considered as an option for salvaging the patient. Transjugular liver biopsy [Figure 1] was done to ascertain the extent and type of liver injury. Histopathology showed extensive liver cell necrosis with reticulin collapse. There was patchy lymphomononuclear and neutrophilic infiltration with neocholangiole formation. Special stain did not show an increase in stainable iron or copper. The patient was listed “on high priority” for deceased donor liver transplant, in view of the progressive clinical deterioration, and liver biopsy features of submassive necrosis. The patient was managed conservatively during the “wait listed” period and steroids were introduced. Over the next 14 days, she gradually improved and liver parameters stabilized.
Figure 1: Liver biopsy showing submassive necrosis, hepatocyte loss with ductular inflammation

Click here to view


Liver involvement in connective tissue disorders is characterized by biochemical changes with cholestatic or hepatocellular patterns. Acute or progressing liver involvement is related to viral hepatitis reactivation or concomitant autoimmune liver disease. The main cause of biochemical liver abnormality is drug-induced alteration or coexisting viral hepatitis.[1] The risk for hepatitis B and C virus reactivation is also increased with the use of immunomodulators.[2] Ibuprofen is associated with increased risk of hepatotoxicity, both in recommended and higher doses.[3] Our patient showed good response to steroid therapy. Steroids were initiated as drug-induced ALF may have an autoimmune-like hepatitis picture which may respond to corticosteroids. A recent study noted similar to our observation that steroids improved the prognosis of patients with ALF, most effectively within 2 weeks of the onset of symptoms.[4]

The present case highlights a life-threatening complication of a commonly used drug. As significant number of patients with connective tissue disorders may have underlying liver abnormalities, it is imperative to check their baseline liver function tests, hepatitis B and C serological status. One should be extremely cautious of using hepatotoxic drugs in such patients, and close monitoring at regular intervals with surrogate markers such as transaminases is mandatory.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
De Santis M, Crotti C, Selmi C. Liver abnormalities in connective tissue diseases. Best Pract Res Clin Gastroenterol 2013;27:543-51.  Back to cited text no. 1
    
2.
Bojito-Marrero L, Pyrsopoulos N. Hepatitis B and hepatitis C reactivation in the biologic era. J Clin Transl Hepatol 2014;2:240-6.  Back to cited text no. 2
    
3.
Donati M, Conforti A, Lenti MC, Capuano A, Bortolami O, Motola D, et al. Risk of acute and serious liver injury associated to nimesulide and other NSAIDs: Data from drug-induced liver injury case-control study in Italy. Br J Clin Pharmacol 2016;82:238-48.  Back to cited text no. 3
    
4.
Zhao B, Zhang HY, Xie GJ, Liu HM, Chen Q, Li RF, et al. Evaluation of the efficacy of steroid therapy on acute liver failure. Exp Ther Med 2016;12:3121-9.  Back to cited text no. 4
    


    Figures

  [Figure 1]


This article has been cited by
1 Ibuprofen
Reactions Weekly. 2018; 1683(1): 353
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed916    
    Printed99    
    Emailed0    
    PDF Downloaded158    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]